DEAR DR. ROACH: I'm 79 years old and have coronary artery disease. In 2006, I had a heart attack, followed by an angioplasty and a drug-eluting stent in my left anterior descending artery. I had that done again in the same artery in May 2021. I get an irregular heartbeat, and after I wore a heart monitor, they said I had atrial fibrillation from time to time. The cardiologist just took me off Plavix and said I could take Pradaxa, or not, on top of my daily aspirin. She said it was up to me to decide. I'm active and do as much as I can in the way of exercising every day. I have no idea if I should take it or not. She said I might have a heart attack if I don't take it, or a bleed if I do. What do you think? — V.E.
ANSWER: Stents are metal or plastic tubes designed to keep an artery open after a procedure that unblocks a plaque-filled artery, such as a balloon angioplasty. People with stents are treated with anti-platelet drugs to prevent clotting of the stent, which can lead to another heart attack.
People are also reading…
The cardiologist is exactly right that treating with two anti-platelet medicines — aspirin and clopidogrel (Plavix) — increases bleeding risk but decreases the risk of the stent clotting. After a drug-eluting stent, 12 months of dual anti-platelet therapy is standard for people who, like you, are not at increased risk for bleeding. However, the best length of time to continue these medications is uncertain.
Nobody likes to choose between bleeding risk or heart attack risk, but unfortunately, you and your cardiologist do have to make this decision. What complicates matters further is that you have episodes of atrial fibrillation, which is usually treated by a different kind of anticoagulant, sometimes inaccurately called "blood thinners," such as dabigatran (Pradaxa). Even people who go in and out of atrial fibrillation are at increased risk for stroke and should be considered for treatment to prevent stroke.
There is not strong evidence to guide this decision, which is why your cardiologist is getting your input, but it seems unfair that she isn't giving you more guidance. Because you have atrial fibrillation, I would favor aspirin plus Pradaxa. I think the reduction of risk of stroke and heart attack is worth the small (about 1% per year) risk of increased bleeding.
DEAR DR. ROACH: I have a marble-sized ganglion cyst on the top/side of my foot, right in front of my ankle bone. It's not painful in and of itself, but if I put pressure on it, like sitting on the floor cross-legged, it does hurt. Why did it develop? Should I have it removed before it gets larger? Will it get larger? Can it be removed without surgery, such as with a massage or laser? — T.B.
ANSWER: Ganglion cysts are benign tumors consisting of a thick fluid, usually around a tendon. They are most common in the hand and wrist but can occur on the foot as well. They are much more likely in women. It's not known why they form. They can be confirmed by an ultrasound.
About half of them will spontaneously disappear, so unless it is causing symptoms, I would leave it alone. In your case, the symptom sounds mild.
Treatment can include aspiration (draining the fluid with a needle), but they can come back after this treatment. Definitive treatment is surgical. Massage and laser treatments to the skin are not effective. Avoid the old advice to "whack it with a Bible."
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.